How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

I was on 50 mg of zoloft and I started to have some anxiety

Customer Question

I was on 50 mg of zoloft and I started to have some anxiety problems (been on that dose for close to ten years. I went up in dose for about three weeks to 75mg and then got a stomach flu and couldn't get rid of the nausea. The doctor put me back at 50 for a couple of days and my anxiety worsened so he said it may not be working so he wanted to switch me to prozac. I have taken 10 mg of prozac for two days and I feel like I am coming unglued. Can I go back to the zoloft at 50 mg and then up to the 100 that he prescribed to me before I became sick. I know it takes a while for antidepressants to work correctly but I don't think I am handling the change very well. Since I became ill I didn't get to give the 100mg of zoloft a chance and I have tolerated that drug well for sometime. Please advise.
Submitted: 3 years ago.
Category: Mental Health
Expert:  Elliott, LPCC, NCC replied 3 years ago.

Elliott, LPCC, NCC :

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Elliott, LPCC, NCC :

Dear friend,

Elliott, LPCC, NCC :

It is always best to work under the supervision of your own physician, who knows your health conditions and risks and tolerances.

Elliott, LPCC, NCC :

Prozac and Zoloft as similar and are both well tolerated. It is easier to stop using Prozac than it is Zoloft, for most people, because Prozac has a long half life and stays in the body for some days.

Elliott, LPCC, NCC :

Zoloft on the other hand, has a half-life of about one day so it is easier for withdrawal symptoms to set it.

Elliott, LPCC, NCC :

Among the symptoms can be nausea, tremors, lightheadedness, muscle pains, weakness, insomnia, and anxiety.

Elliott, LPCC, NCC :

The symptoms usually last one or two weeks but sometimes for as long as a month.

Elliott, LPCC, NCC :

I believe that you may have tapered too quickly and that your doctor should either reinstate the Zoloft and keep it as your medication, or reinstate it and then withdraw it more slowly. Taking the Prozac, however, should make it less difficult and painful.

Elliott, LPCC, NCC :

Check with your physician and let him come up with a plan. He needs to be responsible for giving you the best help possible and I am sure he will do his or her utmost.

Elliott, LPCC, NCC :

I shall keep you in my prayers for a smooth transition.

Elliott, LPCC, NCC :

Warm regards,

Elliott, LPCC, NCC :

Elliott, MAE, LPCC, NCC, CCMHC

Related Mental Health Questions